North Dakota, 2005

Flood in North Dakota, April 4 to 9, 2005

April 4 to 9, 2005 · NWS FGF · 1 event in 1 county or zone

As the Pembina River began to rise in early April, a river flood warning was issued for the Pembina River at Neche. The river crested between 20 and 21 feet around April 6th, then fell back below its moderate flood stage on April 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As the Pembina River began to rise in early April, a river flood warning was issued for the Pembina River at Neche. The river crested between 20 and 21 feet around April 6th, then fell back below its moderate flood stage on April 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 4, 2:30 AM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Apr 4, 2:30 AM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 AM CDT MON APR 4 2005

FORECAST CHALLENGE THROUGH PERIOD MAINLY TEMPERATURES AND PCPN
CHANCES.

MODELS OVERALL FAIRLY CLOSE AND WILL USE MIX FOR FORECAST.

REGION TO COME UNDER INCREASING SW FLOW ALOFT DURING INITIAL
PERIODS. CURRENT SHORT WAVE ASSOCIATED WITH UPPER LEVEL SPEED MAX
SHIFTING INTO WESTERN DAKOTAS AT THIS TIME. WEAK ECHOS SHOWING UP
VIA KBIS-KMBX 88S HOWEVER BASED ON METARS LIKELY ONLY MID
CLOUD/VIRGA. AS ABOVE FEATURES SHIFT NE DURING AM SURFACE LOW
PRESSURE BECOMES BETTER ORGANIZED OVER WESTERN DAKOTAS. BEST
CONVERGENCE...STRONGEST WARM ADVECTION AND FORCING WITH EXIT REGION
OF UPPER JET FAVOR NORTHERN FA. AS FOR ELEVATED T POTENTIAL
SHOWALTERS AROUND ZERO THIS AM AND 850MB CONVERGENCE LIKELY
UNDERDONE BY MODELS AS KMVX-88D VAD WINDS SHOWING GOOD 50KTS WHICH
ARE UNDERDONE BY MODELS. MAIN LIMITER IS LACK OF MOISTURE AS PWATS
REMIAN WELL BLO AN INCH. WILL STAY CONSERVATIVE AND MAINTAIN ISOLD T
CHANCES ACROSS NORTH. MOISTURE/CONVERGENCE GRADUALLY INCREASES
DURING DAY MAINLY ACROSS NORTHERN FA AS SFC-850MB BOUNDARY BECOMES
BETTER DEFINED. WILL MAINTAIN SCT T MENTION ACROSS NORTH. STRONG
CAPPING ACROSS SOUTH WILL LIMIT RAIN POTENTIAL AND WILL CUT MENTION
TO MORE ISOLATED AS SOME CONVERGENCE IN PLACE WITH APPROACHING
SURFACE LOW. THICKENING CLOUDS/POSSIBLE PCPN WILL HOLD TEMPERATURES
DOWN ALONG INTERNATIONAL BORDER VCNTY BOUNDARY WITH REMAINDER OF FA
IN WARM SECTOR AND RESULTING WARM TEMPERATURES.

SURFACE LOW PRESSURE ORGANIZATION FOCUSES SOUTHWARD INTO CENTRAL
PLAINS OVERNIGHT AS MAIN WAVE ENERGY CROSSES ROCKIES INTO
CENTRAL/SOUTHERN HIGH PLAINS BY MORNING. THIS ACTION MAINTAINS LOW
LEVEL BOUNDARY OVER NORTHERN PLAINS WITH ACTUAL ORIENTATION
DIFFERING BY MODELS. BROAD THETA-E RIDGING REMAINS OVER REGION WITH
SUFFICIENT INSTABILITY FOR LOW POP T MENTION ALTHOUGH LOW LEVEL JET
SHIFTS EAST OF FA AND CAPPING ACROSS SOUTH STILL AN ISSUE. AS
INVERTED SURFACE TROUGHING BECOMING MORE ORGANIZED LOW LEVEL THERMAL
FIELDS HOLD WITH ANY COOLING CONFINED TO FAR NW FA.

MAIN FOCUS FOR PCPN SHIFTS INTO CENTRAL/SOUTHERN PLAINS
TUESDAY-TUESDAY NIGHT AS LOW PRESSURE DEEPENS WITH MAIN UPPER
JET/FORCING. FAVORED CONVECTIVE PARAMETERS ALSO SHIFT SOUTH AND
DEVELOPING DEEP CONVECTION WILL LIMIT MOISTURE FEED INTO FA. WILL
STILL HOWEVER MAINTAIN T CHANCES WITH STRENGTH OF WARM ADVECTION AND
LIMITED INSTABILITY AS TROUGH SWINGS THROUGH.

SURFACE LOW TRACKS ACROSS MIDWEST/CENTRAL MISSISSIPPI VALLEY
WEDNESDAY WITH WRAP-AROUND/DEFORMATION ZONE PCPN JUST SOUTH AND EAST
OF FA. BUILDING HIGH PRESSURE/DRYING COLUMN WILL DIMINISH RAIN
CHANCES FROM WEST TO EAST ACROSS FA LATER HALF OF DAY INTO WEDNESDAY
NIGHT.

HIGH PRESSURE WILL BRING QUIET WEATHER PATTERN BACK TO FA FOR END OF
WORK WEEK. NO BIG CHANGES PLANNED TO LONG RANGE.
&&

.AVIATION...
VFR CONDITIONS EXPECTED BRUNT OF DAY WITH BEST CHANCES OF PCPN/TSRA
CONFINED TO NORTHERN THIRD OF FA WITH LOWER CIGS IN PCPN HOWEVER BLO
VFR CONDITIONS WILL BE ISOLD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Apr 4, 5:32 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
632 AM CDT MON APR 4 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041430-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
632 AM CDT MON APR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

...A FLOOD WARNING REMAINS IN EFFECT FOR PARTS OF THE RED RIVER OF
THE NORTH AND FOR HALLOCK ON THE TWO RIVERS RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MAINLY
NORTHERN PARTS OF THE REGION TODAY AND TONIGHT. ANY STORMS THAT DO
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS
THE REGION INTO MIDWEEK. NO SEVERE STORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pembina

When
April 4, 9:27 AM CST to April 9, 11:59 PM CST
Where
Pembina forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447353.